A 19-year-old male was prescribed sertraline (Zoloft) 3 weeks ago for depression. He calls the clinic today and tells the nurse that he has been feeling increasingly anxious and wants to stop taking the medication because it is not working. The best response for the nurse is
“You can stop taking the Zoloft, but let’s make another appointment with your provider so you can try a different medication.”
“Increased anxiety is a normal side effect for the first few weeks of taking this medication. It will take several weeks to determine if it is working. Please keep taking it as prescribed.”
“Increased anxiety is not a normal side effect of Zoloft. What day this week can you come to the clinic to discuss this with your provider?”
“Try taking half the prescribed dose for the next week and see if that helps the feelings of anxiety.”
Number 2 is correct.
Increased anxiety is a possible side effect during the initial 4 – 6 weeks of taking sertraline. The client should continue to take the medication as prescribed and then evaluate its effect in a few weeks. The medication should not be suddenly discontinued without an order from the health care provider, and the nurse does not have the authority to change the client’s dosage.